Alert archive / Alabama / Special Weather Statements in 2021

Special Weather Statement, NWS Birmingham, AL

May 3, 2021Shelby County, Alabama

NWS Birmingham, AL issued this special weather statement at May 3, 2021, 9:31 PM CDT for Shelby County, Alabama. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 3, 2021, 9:31 PM CDT (02:31 UTC)
Expired
May 3, 2021, 10:30 PM CDT
In force
59 min
Issued by
NWS Birmingham, AL

County Shelby County, AL

The radar

The Birmingham radar (KBMX), 17 km from the middle of the area, began a volume at 02:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 2.5 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2021-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1119 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2021-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 202 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1119 J/kg
Mixed-layer CIN
-125 J/kg
Mixed-layer LCL
1247 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
202 m²/s²
0-3 km storm-relative helicity
215 m²/s²
Significant tornado parameter
0.3
Supercell composite
4.4

Open this sounding in Storm Lab

The text

As transmitted.

416 
WWUS84 KBMX 040231
SPSBMX

Special Weather Statement
National Weather Service Birmingham AL
931 PM CDT Mon May 3 2021
 
ALZ025-040330-
Shelby AL-
931 PM CDT Mon May 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SHELBY COUNTY UNTIL 1030
PM CDT...

At 931 PM CDT, Doppler radar was tracking a strong thunderstorm over
Shelby County Airport, or near Alabaster, moving northeast at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hoover, Alabaster, Pelham, Helena, Calera, Chelsea, Montevallo,
Indian Springs Village, American Village, Oak Mountain State Park,
Maylene, Oak Mountain Amphitheater, Riverchase, Shelby County
Airport, Meadowbrook, Joe Tucker Park, Camp Branch, Hoover Veterans
Park, Siluria and Alabaster Veterans Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central Alabama.

LAT...LON 3334 8652 3308 8674 3315 8694 3333 8686
      3333 8683 3336 8683 3336 8681 3337 8680
      3337 8678 3339 8678 3339 8676 3341 8675
TIME...MOT...LOC 0231Z 209DEG 15KT 3317 8681 

$$

32/Davis

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at May 3, 6:51 PM CDT, 2 hours 40 minutes earlier.

Area forecast discussion, May 3, 6:51 PM CDT, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
651 PM CDT Mon May 3 2021

.UPDATE...
For 00Z Aviation.

&&

.SHORT TERM...
/Updated at 0100 PM CDT Mon May 03 2021/
Through Tuesday.

Showers and storms have blossomed on radar over the past couple of
hours in response to destabilizing conditions at the surface,
along with steep lapse rates aloft. A persistent low-level jet of
45 to 50 knots at 850mb along with 3000-3500 J/kg of SBCAPE are
more than sufficient ingredients to sustain storm updrafts this
afternoon. Large hail and damaging straight-line winds will be the
primary threat but a tornado can't be ruled out, especially in
regards to storms that may interact with mesoscale boundaries.
With the summer-like atmospheric conditions at the surface and
pulse-type storms this afternoon, an updraft could get just enough
additional shear from an old outflow boundary for a tornado to
form. That will certainly bear watching as we go through the
afternoon. The forecast includes likely rain chances through the
early evening hours, then gradually decreasing in coverage. High-
res guidance is hinting at the possibility of some storms lasting
a bit longer toward midnight, so I wouldn't be surprised if an
update may be needed at some point to keep rain chances going a
bit longer.

The more significant severe weather threat will materialize during
the day on Tuesday. Confidence in terms of the severe weather
parameters available for severe storms remains fairly high, but
uncertainties remain in terms of where the severe storms will
develop and propagate as we go through the day. Mesoscale factors
will remain in play, and some high res guidance is hinting at
widespread shower and storm activity during the morning hours. As
is the case with any QLCS or MCS activity, we'll have to closely
monitor the radar trends through the overnight hours in order to
better determine timing of the severe storms as they move through
the area. If we don't get as much morning convection,
destabilization should easily occur and we could get cellular
severe storm development out ahead of what may become our QLCS
that is expected to move across Alabama during the day on Tuesday.
Stay tuned for subsequent mesoscale updates as we go throughout
the evening and overnight hours. Storms should move south of
Central Alabama by late evening, followed by cooler and drier air
moving southward behind the warm front.

56/GDG

.LONG TERM...
/Updated at 0100 AM CDT Mon May 03 2021/

Wednesday through Sunday.

The main trough axis continues to move east of our area early
Wednesday morning. The frontal boundary takes its time getting out
of the area, however, so expect lingering showers across the
southeast through the day, though any thunderstorm chance will be
dwindling as we transition to more of a zonal flow aloft and see
slight amplification of the 850mb ridge int he wake of the trough.

The zonal flow becomes more of a northwesterly flow aloft Thursday
into Friday as another impulse digs out a trough across the Eastern
CONUS. Model guidance still varies somewhat on if this trough will
reach far enough south to bring any chance of rain Thursday night.
For now, will stick closer to the Euro solution, which has better
ensemble agreement, keeping the area dry through Saturday with low
level ridging building across the Gulf States.

A weak upper level shortwave trough slides across the Central Plains
and develops a surface low Saturday night. This low is expected
to slide quickly eastward across the Ohio Valley Sunday morning
through the afternoon, draping a frontal boundary through the MS
Valley. Model guidance varies on the strength of the ridge and
just how far south the frontal boundary reaches by Sunday, so I've
kept rain/thunderstorm chances around 30-40% for Sunday afternoon
across the northern half of Central AL for now. This forecast
will likely change in coming days as we hopefully start to see
more model agreement.

25/Owen

&&

.AVIATION...
00Z TAF Discussion.

A few areas of thunderstorms are ongoing at the beginning of the
forecast period, with impacts possible at MGM and TOI this
evening. Will need to watch the northern edge of activity, as it
is possible it could impact EET before weakening. Stronger storms
could produce heavy rainfall and vis reductions, along with
frequent lightning and hail. Cannot rule out a strong wind gust.

Elsewhere, skies are clearing with winds out of the south to
southwest at 5-10kts. This activity will continue to diminish and
shift eastward, leading to a lull in rain activity for much of the
area overnight. Moist low level southerly flow will continue, and
expect low cigs to develop overnight, with MVFR/IFR heights. The
next round of showers and storms could arrive as early sunrise
Tuesday morning, and will include a prob30 for this activity.

Through the day, the chances for TSRA increase, along with severe
storm potential. Winds will remain from the south to southwest,
with wind gusts up to 22kts, with high-end MVFR/VFR cigs.

Note: AMD NOT SKED until further notice at KASN due to ongoing
equipment issues.

14

&&

.FIRE WEATHER...

Another round of scattered to numerous showers and storms are
expected today, and again on Tuesday before a cold front moves
through the day. Winds will increase from the south and become
southwesterly today. Speeds of 10-12mph are possible today. Drier
air arrives for Thursday and Friday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     68  82  60  75  48 /  40 100  90  20   0
Anniston    68  82  63  77  51 /  30 100 100  30   0
Birmingham  71  82  63  76  52 /  40 100  90  20   0
Tuscaloosa  72  83  61  77  52 /  40 100  70  10   0
Calera      70  81  64  76  53 /  30 100  90  20   0
Auburn      68  81  66  77  56 /  40  90  90  50  10
Montgomery  72  85  69  80  57 /  40  80 100  50  10
Troy        72  85  69  80  58 /  40  70  90  70  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, May 3, 6:20 PM CDT, 3 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
620 PM CDT Mon May 3 2021

ALZ011>015-017>050-050230-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
620 PM CDT Mon May 3 2021

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Strong to severe thunderstorms are possible through 10 pm for the
southeastern half of Central Alabama. Threats include damaging winds
up to 60 mph and large hail. An isolated tornado cannot be ruled
out.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Strong to severe thunderstorms are possible Tuesday and Tuesday
evening across the all of Central Alabama. Threats include damaging
winds up to 70 mph, large hail and isolated tornadoes.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be
needed this evening and again on Tuesday.

In the hours before

Special weather statement, May 3, 8:36 PM CDT, 55 minutes before
Special Weather Statement
National Weather Service Birmingham AL
836 PM CDT Mon May 3 2021

ALZ025-034-035-040215-
Chilton AL-Bibb AL-Shelby AL-
836 PM CDT Mon May 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHILTON...
SOUTHWESTERN SHELBY AND EAST CENTRAL BIBB COUNTIES UNTIL 915 PM
CDT...

At 836 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ashby to near Chilton County Motor Sports
Park. Movement was northeast at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Alabaster, Calera, Montevallo, Jemison, Thorsby, Wilton, Ashby,
Brierfield Ironworks Park, American Village, University Of
Montevallo, Chilton County Motor Sports Park, Randolph, Minooka Park,
Six Mile, Alabaster Veterans Park and Dogwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central Alabama.

LAT...LON 3321 8684 3301 8661 3285 8686 3298 8706
TIME...MOT...LOC 0136Z 226DEG 19KT 3300 8698 3290 8687

32/Davis
Special weather statement, May 3, 8:59 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Birmingham AL
859 PM CDT Mon May 3 2021

ALZ045-047-048-040245-
Lee AL-Macon AL-Russell AL-
859 PM CDT Mon May 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEE...SOUTHEASTERN
MACON AND NORTHERN RUSSELL COUNTIES UNTIL 945 PM CDT...

At 859 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Davisville to near Griffen Mill. Movement
was east at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Phenix City, Hurtsboro, Russell County Sports Complex, Uchee, Seale,
Ladonia, Beauregard, Davisville, Society Hill, Griffen Mill,
Warriorstand, Creek Stand, Hatchechubbe, Fort Mitchell, Ladonia
Sports Complex, Marvyn, Phenix Drag Strip and Parkmanville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southeastern and east central Alabama.

LAT...LON 3241 8498 3239 8497 3238 8499 3238 8497
      3237 8499 3236 8498 3234 8501 3233 8501
      3217 8541 3218 8543 3223 8544 3223 8556
      3231 8575 3258 8532 3246 8500 3245 8499
      3244 8497 3242 8496
TIME...MOT...LOC 0159Z 289DEG 24KT 3229 8565 3245 8524

32/Davis
Local storm report, May 3, 9:19 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
919 PM CDT MON MAY 3 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     FLASH FLOOD      SPEIGNER                32.58N 86.34W
05/03/2021                   ELMORE             AL   EMERGENCY MNGR

            RESIDENCE PARTIALLY UNDERWATER ALONG HWY
            143.

&&

TG
Local storm report, May 3, 9:23 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
923 PM CDT MON MAY 3 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     FLASH FLOOD      2 NNW TALLAPOOSA LAKES  32.44N 86.14W
05/03/2021                   ELMORE             AL   EMERGENCY MNGR

            WATER OVER PORTION OF RIFLE RANGE RD NEAR
            OLD RIFLE RANGE RD.

&&

TG
Local storm report, May 3, 9:27 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
927 PM CDT MON MAY 3 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     FLASH FLOOD      1 S WETUMPKA MUNI AIRPO 32.52N 86.33W
05/03/2021                   ELMORE             AL   EMERGENCY MNGR

            RESIDENT UNABLE TO LEAVE THEIR HOME ALONG
            UPPER GIBSON TOWN RD DUE TO FLOODING OUTSIDE
            THE RESIDENCE. WATER WAS NOT INSIDE THE
            HOME.

&&

TG
Special weather statement, May 3, 9:31 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
931 PM CDT Mon May 3 2021

ALZ025-040330-
Shelby AL-
931 PM CDT Mon May 3 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SHELBY COUNTY UNTIL 1030
PM CDT...

At 931 PM CDT, Doppler radar was tracking a strong thunderstorm over
Shelby County Airport, or near Alabaster, moving northeast at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hoover, Alabaster, Pelham, Helena, Calera, Chelsea, Montevallo,
Indian Springs Village, American Village, Oak Mountain State Park,
Maylene, Oak Mountain Amphitheater, Riverchase, Shelby County
Airport, Meadowbrook, Joe Tucker Park, Camp Branch, Hoover Veterans
Park, Siluria and Alabaster Veterans Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central Alabama.

LAT...LON 3334 8652 3308 8674 3315 8694 3333 8686
      3333 8683 3336 8683 3336 8681 3337 8680
      3337 8678 3339 8678 3339 8676 3341 8675
TIME...MOT...LOC 0231Z 209DEG 15KT 3317 8681

32/Davis

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 7:02 PM CDTSevere Thunderstorm WarningBMXElmore, Montgomery43 min
May 3, 7:13 PM CDTSevere Thunderstorm WarningBMXBibb, Chilton, Perry32 min
May 3, 7:25 PM CDTFlash Flood WarningBMXAutauga, Elmore, Macon, Montgomery5 hr
May 3, 7:29 PM CDTAreal Flood AdvisoryBMXChambers, Lee, Macon, Tallapoosa2 hr
May 3, 7:40 PM CDTSevere Thunderstorm WarningBMXElmore, Macon, Montgomery47 min
May 3, 7:46 PM CDTSpecial Weather StatementBMXChilton44 min
May 3, 8:30 PM CDTSpecial Weather StatementBMXLee, Macon45 min
May 3, 8:36 PM CDTSpecial Weather StatementBMXChilton39 min
May 3, 8:51 PM CDTAreal Flood AdvisoryBMXBibb, Chilton, Perry3 hr
May 3, 8:59 PM CDTSpecial Weather StatementBMXRussell46 min
May 4, 7:27 AM CDTSpecial Weather StatementBMXMarion48 min
May 4, 7:57 AM CDTSpecial Weather StatementBMXLamar, Marion48 min
May 4, 9:07 AM CDTSevere Thunderstorm WarningBMXWinston38 min
May 4, 10:26 AM CDTSevere Thunderstorm WarningBMXBlount23 min
May 4, 10:59 AM CDTSpecial Weather StatementBMXWalker31 min
May 4, 11:00 AM CDTAreal Flood AdvisoryBMXFayette, Lamar, Walker3 hr
May 4, 11:06 AM CDTAreal Flood AdvisoryBMXBlount, Calhoun, Cherokee, Etowah, St. Clair3 hr
May 4, 11:12 AM CDTTornado WarningBMXFayette, Tuscaloosa21 min
May 4, 11:25 AM CDTSevere Thunderstorm WarningBMXJefferson, Walker50 min
May 4, 11:45 AM CDTAreal Flood AdvisoryBMXJefferson2 hr
May 4, 11:49 AM CDTSevere Thunderstorm WarningBMXBlount, Jefferson, St. Clair26 min
May 4, 12:03 PM CDTFlash Flood WarningBMXBlount, Etowah, St. Clair117 min
May 4, 12:10 PM CDTFlash Flood WarningBMXJefferson7 hr
May 4, 12:14 PM CDTSevere Thunderstorm WarningBMXCalhoun, St. Clair, Talladega46 min
May 4, 12:17 PM CDTSevere Thunderstorm WarningBMXJefferson, St. Clair, Shelby28 min
May 4, 12:35 PM CDTFlash Flood WarningBMXCalhoun, Etowah, St. Clair, Talladega3 hr
May 4, 12:56 PM CDTSevere Thunderstorm WarningBMXCalhoun, Cherokee, Cleburne, Talladega64 min
May 4, 1:15 PM CDTSevere Thunderstorm WarningBMXJefferson, Shelby30 min
May 4, 1:25 PM CDTTornado WarningBMXCleburne24 min
May 4, 1:39 PM CDTFlash Flood WarningBMXJefferson, St. Clair, Shelby5 hr
May 4, 2:07 PM CDTAreal Flood WarningBMXBlount, Calhoun, Cherokee, Etowah, St. Clair6 hr
May 4, 2:54 PM CDTAreal Flood AdvisoryBMXClay, Cleburne, Randolph, Shelby, Talladega3 hr
May 4, 3:50 PM CDTSevere Thunderstorm WarningBMXSumter55 min
May 4, 4:01 PM CDTFlash Flood WarningBMXShelby, Talladega3 hr
May 4, 4:05 PM CDTFlash Flood WarningBMXBibb, Tuscaloosa3 hr
May 4, 4:13 PM CDTSevere Thunderstorm WarningBMXTuscaloosa29 min
May 4, 4:20 PM CDTSevere Thunderstorm WarningBMXGreene55 min
May 4, 4:30 PM CDTSevere Thunderstorm WarningBMXHale, Marengo63 min
May 4, 4:45 PM CDTSpecial Weather StatementBMXWalker, Winston30 min
May 4, 5:00 PM CDTSevere Thunderstorm WarningBMXBibb, Chilton, Dallas, Perry75 min
May 4, 5:17 PM CDTFlash Flood Warning EmergencyCatastrophic damage threatBMXJefferson, Shelby3 hr
May 4, 5:29 PM CDTSevere Thunderstorm WarningBMXAutauga, Chilton, Lowndes76 min
May 4, 5:30 PM CDTTornado WarningBMXChilton, Perry30 min
May 4, 5:38 PM CDTTornado WarningBMXShelby12 min
May 4, 5:54 PM CDTSevere Thunderstorm WarningBMXCoosa50 min
May 4, 5:59 PM CDTSevere Thunderstorm WarningBMXElmore61 min
May 4, 6:07 PM CDTSevere Thunderstorm WarningBMXMontgomery68 min
May 4, 6:19 PM CDTSevere Thunderstorm WarningBMXTallapoosa56 min
May 4, 6:24 PM CDTTornado WarningBMXElmore, Montgomery13 min
May 4, 6:37 PM CDTSevere Thunderstorm WarningBMXBullock, Macon, Pike83 min
May 4, 6:41 PM CDTSevere Thunderstorm WarningBMXChambers, Lee61 min
May 4, 6:48 PM CDTRiver Flood WarningBMXBibb, Jefferson, Shelby22 hr

Nearby

Special Weather Statements in Alabama, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.